Alert archive / Kansas / Winter Storm Warnings in 2015

Winter Storm Warning 6, NWS Dodge City, KS

December 27, 2015Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this winter storm warning at Dec 27, 2015, 3:47 PM CST for Barber County, Pratt County, Kansas. It took effect at Dec 27, 2015, 9:00 PM CST. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2015, 3:47 PM CST (21:47 UTC)
In effect from
Dec 27, 2015, 9:00 PM CST
Expired
Dec 27, 2015, 10:11 PM CST
In force
71 min
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 93 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WWUS43 KDDC 272147
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CST SUN DEC 27 2015

KSZ081-090-280600-
/O.CAN.KDDC.WS.W.0005.000000T0000Z-151229T0000Z/
/O.NEW.KDDC.WS.W.0006.151228T0300Z-151229T0000Z/
PRATT-BARBER-
INCLUDING THE CITIES OF...PRATT...MEDICINE LODGE...KIOWA...
SUN CITY
347 PM CST SUN DEC 27 2015

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM
CST MONDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 9 PM THIS
EVENING TO 6 PM CST MONDAY.

* TIMING...AFTER 9 PM THROUGH MONDAY.

* SNOW AMOUNTS...FROM 4 TO 7 INCHES.

* MAIN IMPACT...SNOW, ALONG WITH BLOWING AND DRIFTING SNOW, IS
  EXPECTED TO CAUSE SLICK ROADS AND MAKE FOR HAZARDOUS TRAVEL.

* OTHER IMPACTS...STRONG NORTH WINDS AT 30 TO 40 MPH WITH GUSTS TO
  45 MPH ARE EXPECTED TO REDUCE VISIBILITIES AND CAUSE BLOWING
  AND DRIFTING OF SNOW.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

KSZ046-065-079-280600-
/O.CAN.KDDC.WS.W.0005.151228T0000Z-151229T0000Z/
/O.NEW.KDDC.WW.Y.0013.151228T0300Z-151228T1800Z/
RUSH-PAWNEE-EDWARDS-
INCLUDING THE CITIES OF...LA CROSSE...RUSH CENTER...LARNED...
BURDETT...KINSLEY...LEWIS
347 PM CST SUN DEC 27 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
NOON CST MONDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 9 PM THIS EVENING TO NOON CST MONDAY. THE WINTER STORM
WARNING HAS BEEN CANCELLED.

* TIMING...MAINLY AFTER 9 PM TONIGHT TO NOON MONDAY

* SNOW AMOUNTS...FROM 2 TO 5 INCHES.

* MAIN IMPACT...SNOW ALONG WITH BLOWING AND DRIFTING SNOW ARE 
  EXPECTED TO CAUSE SLICK ROADS AND MAKE FOR HAZARDOUS TRAVEL. 

* OTHER IMPACTS...STRONG NORTH WINDS AT 30 TO 40 MPH WITH GUSTS
  TO 45 MPH ARE EXPECTED TO REDUCE VISIBILITIES AND CAUSE BLOWING
  AND DRIFTING OF SNOW.

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$

KSZ066-280600-
/O.EXT.KDDC.WS.W.0005.151228T0300Z-151229T0000Z/
STAFFORD-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON
347 PM CST SUN DEC 27 2015

...WINTER STORM WARNING NOW IN EFFECT FROM 9 PM THIS EVENING TO
6 PM CST MONDAY...

* TIMING...MAINLY AFTER 9 PM TONIGHT TO 6 PM MONDAY.

* SNOW AMOUNTS...FROM 4 TO 7 INCHES.

* MAIN IMPACT...SNOW ALONG WITH BLOWING AND DRIFTING SNOW ARE 
  EXPECTED TO CAUSE SLICK ROADS AND MAKE FOR HAZARDOUS TRAVEL. 

* OTHER IMPACTS...STRONG NORTH WINDS AT 30 TO 40 MPH WITH GUSTS
  TO 45 MPH ARE EXPECTED TO REDUCE VISIBILITIES AND CAUSE BLOWING
  AND DRIFTING OF SNOW.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

KSZ080-088-089-280600-
/O.NEW.KDDC.WW.Y.0013.151228T0300Z-151228T1800Z/
KIOWA-CLARK-COMANCHE-
INCLUDING THE CITIES OF...GREENSBURG...HAVILAND...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION
347 PM CST SUN DEC 27 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
NOON CST MONDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 9 PM THIS EVENING TO NOON CST MONDAY.

* TIMING...AFTER 9 PM TONIGHT UNTIL NOON MONDAY.

* SNOW AMOUNTS...FROM 2 TO 5 INCHES.

* MAIN IMPACT...SNOW ALONG WITH BLOWING AND DRIFTING SNOW ARE 
  EXPECTED TO CAUSE SLICK ROADS AND MAKE FOR HAZARDOUS TRAVEL. 

* OTHER IMPACTS...STRONG NORTH WINDS AT 30 TO 40 MPH WITH GUSTS
  TO 45 MPH ARE EXPECTED TO REDUCE VISIBILITIES AND CAUSE BLOWING
  AND DRIFTING OF SNOW.

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$

06
1 follow-up statement
516 
WWUS43 KDDC 280411
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1011 PM CST SUN DEC 27 2015

KSZ066-280515-
/O.CAN.KDDC.WS.W.0005.000000T0000Z-151229T0000Z/
STAFFORD-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON
1011 PM CST SUN DEC 27 2015

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
WINTER STORM WARNING. 

THE WINTER STORM WAS TRACKING FARTHER SOUTH THAN FORECAST AND ANY
SNOW THAT WE WILL SEE ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS
WILL BE LIGHT WITH MINIMAL IMPACTS.

$$

KSZ081-090-280515-
/O.CAN.KDDC.WS.W.0006.000000T0000Z-151229T0000Z/
PRATT-BARBER-
INCLUDING THE CITIES OF...PRATT...MEDICINE LODGE...KIOWA...
SUN CITY
1011 PM CST SUN DEC 27 2015

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
WINTER STORM WARNING. 

THE WINTER STORM WAS TRACKING FARTHER SOUTH THAN FORECAST AND ANY
SNOW THAT WE WILL SEE ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS
WILL BE LIGHT WITH MINIMAL IMPACTS.

$$

KSZ046-065-079-080-088-089-280515-
/O.CAN.KDDC.WW.Y.0013.000000T0000Z-151228T1800Z/
RUSH-PAWNEE-EDWARDS-KIOWA-CLARK-COMANCHE-
INCLUDING THE CITIES OF...LA CROSSE...RUSH CENTER...LARNED...
BURDETT...KINSLEY...LEWIS...GREENSBURG...HAVILAND...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION
1011 PM CST SUN DEC 27 2015

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

THE WINTER STORM WAS TRACKING FARTHER SOUTH THAN FORECAST AND ANY
SNOW THAT WE WILL SEE ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS
WILL BE LIGHT WITH MINIMAL IMPACTS.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter storm warning went out at Dec 27, 3:14 PM CST, 33 minutes earlier.

Area forecast discussion, Dec 27, 3:14 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
314 PM CST SUN DEC 27 2015

...Updated for Long Term...

.SHORT TERM...(THIS EVENING THROUGH Monday)
ISSUED AT 246 PM CST SUN DEC 27 2015

For tonight and Monday, the Winter storm system, with a strong upper
low, will continue to track from southwest Texas and northeastward
into eastern Oklahoma by morning, then lift into Missouri on Monday.
The initial wave of precipitation did not produce across southwestern
Kansas, however the trowal, or wrap around heavy snow band will
still likely set up across part of south central Kansas, mainly east
of Dodge City, later tonight into Monday morning as the main upper
storm system moves northeastward later tonight.

Will keep a Winter storm warning from Stafford south to Barber
counties for 4 to 7 inches, and then issue a Winter Weather advisory
from Rush county south to Clark county for snow and blowing snow
with 2 to 5 inches possible. There could also be some sleet early in
parts of Pratt and Barber counties. West of those areas to near
Dodge City may be an inch or 2, then west of Dodge City less than
one inch expected. Blowing and drifting snow with north winds of 30
to 40 mph and gusty will become a problem for travel in the Advisory
and Warning areas.

The snow will gradually end west to east by around noon, but could
linger a bit longer east of Dodge City on Monday.

Lows tonight will be in the upper teens to low 20s. Highs on Monday
will range from 25 to near 30 with the coldest areas in the heavy
snow areas.

.LONG TERM...(Monday NIGHT THROUGH Sunday)
ISSUED AT 313 PM CST SUN DEC 27 2015

For Monday night into Tuesday, another upper level storm system is
forecast to track from southern California then into the western
High Plains on Tuesday. It will remain dry ahead of this next system
into Tuesday with highs in the 20s to near 30. Lows will be in the
teens on Monday night.

Then for Tuesday night, the upper system will track across the
Central and Southern Plains bringing some light snow into much of
southwest and south central Kansas. Snow amounts are forecast to
be around an inch at this time.

For Wednesday into next Sunday, a dry period is forecast with a
broad upper trough across the Plains and along with surface high
pressure. Highs will be around 30 from Wednesday into Friday, then
warm to around 40 for the weekend. Lows will be in the teens.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Monday AFTERNOON)
ISSUED AT 1118 AM CST SUN DEC 27 2015

Strong northerly winds will continue across the TAF sites this
afternoon into this evening as high pressure builds into the area.
Snow showers will be possible late this evening into the overnight
hours causing brief MVFR conditions. Otherwise expect mostly
cloudy skies.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  19  27  11  27 /  60  60  10  10
GCK  19  29  12  29 /  30  20  10  10
EHA  17  30  12  27 /  50  20   0  10
LBL  19  30  11  26 /  60  30   0  10
HYS  17  25  11  27 /  50  60  10  10
P28  22  27  10  24 /  90  80  10  10

&&

.DDC Watches/Warnings/Advisories...
Winter Storm Warning until 6 PM CST Monday for KSZ046-065-066-
079.

Winter Storm Warning until 6 PM CST Monday for KSZ081-090.

&&

SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Hovorka_42
Hazardous weather outlook, Dec 27, 4:11 AM CST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
411 AM CST SUN DEC 27 2015

KSZ030-031-043>046-061>066-074>081-084>090-281015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
411 AM CST SUN DEC 27 2015 /311 AM MST SUN DEC 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SNOW WILL OVERSPREAD SOUTHWESTERN KANSAS TODAY AND
TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE (TOPWSWDDC) FOR
HEADLINES AND DETAILS.

WEATHER HAZARDS EXPECTED...

  LIMITED EXCESSIVE COLD RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.
  SIGNIFICANT SNOW AND SLEET RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...SNOW WILL LINGER INTO MONDAY. SEE THE LATEST WINTER
WEATHER MESSAGE (TOPWSWDDC) FOR HEADLINES AND DETAILS.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED EXCESSIVE COLD RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.
  ELEVATED RISK.

  TUESDAY...
  LIMITED EXCESSIVE COLD RISK.

  WEDNESDAY...
  LIMITED EXCESSIVE COLD RISK.

  THURSDAY...
  ELEVATED EXCESSIVE COLD RISK.

  FRIDAY...
  LIMITED EXCESSIVE COLD RISK.

  SATURDAY...
  LIMITED EXCESSIVE COLD RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 3:47 PM CSTWinter Weather AdvisoryDDCClark, Comanche, Edwards, Kiowa, Pawnee, Rush6 hr

Nearby

Winter Storm Warnings in Kansas, 2015Every winter storm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.